Is My Medication Affecting My Oral Health?

Maybe. Some medications can impact oral health.


As Everyday Health explains, certain medications can cause side effects in your teeth, gums, and mouth.

Check out the following list of common oral side effects and related medications:


(NOTE—This list is not conclusive. We recommend that you read all medication labels to know

the exact contents and common side effects.)


Dry mouth

Over 400 medications are linked to this particular side effect.


Common types of medication linked to dry month include antihistamines, decongestants high blood pressure medications, antidepressants, sedatives, pain medications, Parkinson's Disease medications, and antacids.


Abnormal bleeding

Blood thinner medications, such as aspirin and anticoagulants, can sometime cause bleeding gums.


Altered taste

Medications such as cardiovascular drugs, central nervous system stimulants, Flagyl, an antibiotic drug, nicotine skin patches for smoking cessation, and some respiratory inhalants.


These medications can either leave a metallic or bitter taste in your mouth or change the taste of foods you eat.


Inflammation, mouth sores, or soft tissue discoloration

Prescription medications related to blood pressure medications, immunosuppressive agents, oral contraceptives, and certain chemotherapy medications can cause reactions in the soft tissue of your mouth.


Enlarged gums

Also known as gingival overgrowth, enlarged gums can occur as a side effect of the following medications: anti-seizure medications, immunosuppressant drugs, and calcium channel blockers.


Cavities

If left unchecked, the sugar in many medications can lead to cavities.


These sugary medications might include: several children’s medications, antacid tablets, antifungal agents, cough drops, and many chewable tablets (including vitamins).


Color changes in teeth and gums

Medications like Minocycline and Chlorhexidine can cause discoloration of teeth or gums.


Bone loss

Corticosteroids can cause bone loss in your teeth.


Bisphosphonates can sometimes lead to a rare disease called osteonecrosis in the jawbone.

SITE CREATED BY